Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Have diabetes, put on metformin, glyburide and acarbose. Sugar reading is still very high. Advise?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
I have diabetes my Dr. put me on pills metformin, glyburide and acarbose my sugar reading is still very high
do you think my body does not tolerate my medication anymore ? I have been diabetic for 22 years
Posted Thu, 5 Sep 2013 in Diabetes
Answered by Dr. Michelle Gibson James 1 hour later
Hi, thanks for using healthcare magic

Most adults , unless diagnosed as a child , are type 2 diabetics.

In type 2 diabetes the person is resistant to their own insulin.

Insulin is secreted from the pancreas. In diabetes more than a normal amount of insulin is needed to reduce blood sugar because the body is fighting it.
AS a result the pancreas has to work hard releasing increasing amounts of insulin.

Over the years, the exact time frame depending on how hard the pancreas had to work, the pancreas starts to burn out.
This means it starts releasing less and less insulin.This is the reason that most diabetics may end up on insulin for control of blood sugars.
It is not that your body is not tolerating the medications, the medications may just have less insulin to work with.

Metformin, one of the medications that you are using, helps reduce insulin resistance and therefore helps the pancreas to work a little longer.

Your doctor may consider different options: (1) maximise the dose of your medications if you can tolerate it, for example the maximum dose of metformin is 3000mg a day

(2)Add another medication such as a GLP agonist. This would include medication such as exenatide and liraglitude. These work differently from the medications you are on to reduce blood sugars.
Another type of medication are the DPP - example januvia

(3) Start insulin. After 22 yrs, there may be some burnout and insulin may be needed now or soon depending on if you can achieve control other wise. Our bodies were born with insulin and if it is burning out you may need it. It would provide good control

(4) each of the above should be associated with a healthy eating program and exercise. Your doctor may know a nutritionist who may be able to give you advice.

I hope this helps, feel free to ask any other questions

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor